Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Midland/Odessa, TX

May 13, 2019Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 13, 2019, 11:36 AM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 11:36 AM CDT (16:36 UTC)
Expired
May 13, 2019, 2:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 227 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS54 KMAF 131636
FFWMAF
TXC243-131930-
/O.NEW.KMAF.FF.W.0010.190513T1636Z-190513T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1136 AM CDT Mon May 13 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  South central Jeff Davis County in southwestern Texas...

* Until 230 PM CDT.

* At 1135 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Davis Mountains. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Bloys Camp, McDonald Observatory and Black Mountain. 

This includes the following low water crossing location SH 118
crossing Cherry Creek tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3079 10389 3045 10401 3051 10428 3085 10424

$$

70
1 follow-up statement
645 
WGUS74 KMAF 131755
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1255 PM CDT Mon May 13 2019

TXC243-131930-
/O.CON.KMAF.FF.W.0010.000000T0000Z-190513T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
1255 PM CDT Mon May 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTH CENTRAL JEFF DAVIS COUNTY...

At 1253 PM CDT, Doppler radar indicated rain across the warned area. 
Flash flooding is expected to begin shortly or be ongoing.

Some locations that will experience flooding include...
Bloys Camp, McDonald Observatory and Black Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3079 10389 3045 10401 3051 10428 3085 10424

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:27 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 13, 6:27 AM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 AM CDT Mon May 13 2019

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
Scattered TS is currently seen on radar and will affect the TAF
sites throughout the day, with the best chances at PEQ and FST
this afternoon. TS is currently approaching MAF and has been
accounted for with this issuance with more activity possible
after 18Z. Confidence in timing is low so will wait till later to
insert it into the MAF TAF. VFR conditions are expected outside of
TS/SHRA.

Hennig

&&

.PREV DISCUSSION... /issued 424 AM CDT Mon May 13 2019/

DISCUSSION...

Upper low currently over northern Chihuahua will move east today
into extreme west Texas and be centered in the Guadalupe and
Davis Mountains by early this evening. The upper low is then
forecast to exit the southeastern Permian Basin by Tuesday
morning. Lift and diffluence will increase today as the upper
low approaches and showers and thunderstorms will increase in
coverage. Some of the storms could produce hail and damaging winds
especially along the path of the upper system from the Davis
Mountains eastward into the lower Trans Pecos region of west Texas
as wind shear increases in the steep lapse rates and cold air
aloft. The heaviest rainfall should also be along the track of the
upper system from the Davis Mountains eastward into the lower
Trans Pecos. Expecting only the potential for local flooding as
precipitable water values will not be significantly above normal
with the upper low moving into a post frontal airmass. The
precipitation should come to an end late this evening as the
system departs.

Looks like quiet weather Tuesday and Wednesday with warming
temperatures to near normal by Wednesday as upper ridging moves
over the forecast area.

Another Pacific system will take aim on the region late Thursday
and Friday. Thunderstorms will be possible across western section
Thursday near the dryline and across mainly west Texas Friday
with the dryline/Pacific front. Temperatures are expected to be
near normal.

Next weekend looks dry at this time in zonal flow with near normal
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  55  80  62 /  50  30  10   0
Carlsbad                       74  53  81  54 /  50  10   0   0
Dryden                         78  59  83  64 /  70  50  10   0
Fort Stockton                  75  53  79  59 /  80  40   0   0
Guadalupe Pass                 69  52  76  59 /  70  10   0   0
Hobbs                          70  50  79  54 /  50  20   0   0
Marfa                          71  44  77  46 /  70  10   0  10
Midland Intl Airport           75  55  80  59 /  60  40  10   0
Odessa                         74  54  79  60 /  60  40   0   0
Wink                           75  53  81  60 /  70  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, May 13, 5:19 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
519 AM CDT Mon May 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
519 AM CDT Mon May 13 2019 /419 AM MDT Mon May 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to increase in coverage today
across the entire area. A few thunderstorms may become strong to
marginally severe with damaging winds and large hail possible.
Storms may also produce heavy rainfall which could lead to localized
flash flooding. Storm coverage will decrease later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible and local interest should stay
current with the latest weather forecast.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:18 PM CDTSpecial Weather StatementMAFPecos42 min
May 13, 12:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 13, 12:46 PM CDTAreal Flood AdvisoryMAFReeves3 hr
May 13, 1:44 PM CDTSpecial Weather StatementMAFAndrews46 min
May 13, 2:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 13, 2:43 PM CDTSpecial Weather StatementMAFMidland47 min
May 13, 2:46 PM CDTSevere Thunderstorm WarningMAFEctor, Midland59 min
May 13, 2:52 PM CDTAreal Flood AdvisoryMAFReeves, Ward113 min
May 13, 2:58 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 13, 3:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 13, 3:34 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
May 13, 3:36 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 13, 3:36 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
May 13, 3:40 PM CDTSpecial Weather StatementMAFEctor50 min
May 13, 3:45 PM CDTSpecial Weather StatementMAFCrane45 min
May 13, 3:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 13, 3:59 PM CDTSpecial Weather StatementMAFMidland46 min
May 13, 4:03 PM CDTFlash Flood WarningMAFMartin, Midland3 hr
May 13, 4:07 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
May 13, 4:11 PM CDTSpecial Weather StatementMAFMidland49 min
May 13, 4:20 PM CDTSpecial Weather StatementMAFGlasscock40 min
May 13, 4:37 PM CDTSpecial Weather StatementMAFUpton38 min
May 13, 5:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton57 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningMAFReagan58 min
May 13, 6:28 PM CDTAreal Flood AdvisoryMAFReagan2 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.